Transversals and finite topologies

  • R. A. Razen
Contributed Papers
Part of the Lecture Notes in Mathematics book series (LNM, volume 686)


Steffens [10] has shown that a family A of finite sets has a transversal if and only if the collection of all ‘critical subfamilies’ is a topology on A. In [6] these ‘transversal topologies’ have been characterized as well as families whose transversal topologies satisfy separation axioms. The purpose of this paper is to apply these results to enumerating certain finite topologies.


Label Tree Idempotent Element Separation Axiom Arbitrary Family Regular Topology 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    C.E. Aull, and W.J. Thron, "Separation axioms between T0 and T1", Indag. Math. 24 (1962), 26–37.MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    B. Harris, and L. Schoenfeld, "The number of idempotent elements in symmetric semigroups", J. Comb. Th. 3 (1967), 122–135.MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    M.J. Huebener, "Complementation in the lattice of regular topologies", Ph.D. dissertation, Univ. of Cincinnati, 1970.Google Scholar
  4. 4.
    J. Knopfmacher, "Note on finite topological spaces", J. Austral. Math. Soc. 9 (1969), 252–256.MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    R.E. Larson, and S.J. Andima, "The lattice of topologies: a survey", Rocky Mt. J. of Math. 5 (1975), 177–198.MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    R.A. Razen, "A characterization of transversal topologies", to appear.Google Scholar
  7. 7.
    J. Riordan, "Forests of labeled trees", J. Comb. Th. 5 (1968), 90–103.MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    H. Sharp, Jr., "Cardinality of finite topologies", J. Comb. Th. 5 (1968), 82–86.MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    R.P. Stanley, "On the number of open sets of finite topologies", J. Comb. Th. 10 (1971), 74–79.MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    K. Steffens, "Injektive Auswahlfunktionen", Schriften aus dem Gebiet der Angewandten Mathematik Nr. 2, Aachen 1972.Google Scholar
  11. 11.
    D. Stephen, "Topology on finite sets", Amer. Math. Monthly 75 (1968), 739–741.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag 1978

Authors and Affiliations

  • R. A. Razen
    • 1
  1. 1.School of MathematicsUniversity of New South WalesKensingtonAustralia

Personalised recommendations